Florida, 2013

Rip Current in Florida, July 6, 2013

July 6, 2013 · NWS TBW · 1 event in 1 county or zone

A sea breeze front moved inland and produced gusty onshore flow as the tide was going out. This setup is favorable for rip currents in west central Florida.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A sea breeze front moved inland and produced gusty onshore flow as the tide was going out. This setup is favorable for rip currents in west central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 12:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 12:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
146 PM EDT SAT JUL 6 2013

.SHORT TERM (TONIGHT-MONDAY)...
U/L RIDGE WILL CONTINUE TO BUILD OVER WEST CENTRAL AND SOUTHWEST
FLORIDA WITH INCREASING MID LEVEL DRY AIR AND STRONG SUBSIDENCE
ALOFT MOVING OVER THE REGION. SURFACE RIDGE AXIS WILL REMAIN
NORTH OF THE FORECAST AREA WHICH WILL CONTINUE EAST TO SOUTHEAST
BOUNDARY LAYER FLOW ACROSS THE PENINSULA. THIS WILL HOLD THE WEST
COAST SEA BREEZE BOUNDARY NEAR THE COAST EACH DAY WHICH WILL BE
THE FOCUS FOR AFTERNOON THUNDERSTORMS. DRIER AIR ALOFT AND
INCREASING SUBSIDENCE WILL DECREASE AREAL COVERAGE OF
THUNDERSTORMS AND DELAY DEVELOPMENT OF STORMS UNTIL MID TO LATE
AFTERNOON. DRY AIR ALOFT...STRONG SURFACE HEATING...AND POTENTIAL
FOR STRONG UPDRAFTS WITH STORMS WILL INCREASE THREAT FOR A FEW
STRONG/SEVERE THUNDERSTORMS WITH MAIN THREAT DOWNBURST WINDS.
COMBINATION OF STRONG SUBSIDENCE...EAST/SOUTHEAST FLOW...AND
DECREASED THUNDERSTORM ACTIVITY WILL ALSO ALLOW DAYTIME
TEMPERATURES TO CLIMB INTO THE MID 90S IN MANY AREAS. TUTT LOW
CURRENTLY EAST OF THE BAHAMAS WILL PUSH GRADUALLY WEST AND MOVE
ACROSS THE CENTRAL BAHAMAS ON MONDAY. AS WEST CENTRAL AND
SOUTHWEST FLORIDA COME UNDER THE INFLUENCE OF SUBSIDENCE ON THE
WEST SIDE OF THIS SYSTEM MONDAY...THIS WILL FURTHER DECREASE AREAL
COVERAGE OF AFTERNOON THUNDERSTORMS WITH ONLY LOW END SCATTERED
ACTIVITY EXPECTED NEAR THE COAST FROM TAMPA BAY SOUTH TO FORT
MYERS...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE.

.LONG TERM (MONDAY NIGHT-FRIDAY)...
SURFACE HIGH PRESSURE REMAINS OVER THE WESTERN ATLANTIC...KEEPING
EAST TO SOUTHEAST WINDS IN PLACE THROUGH MUCH OF THE LONG TERM
PERIOD. A TUTT IS FORECAST TO MOVE OVER THE STATE WEDNESDAY...WITH
SLIGHTLY LOWER RAIN CHANCES MONDAY NIGHT INTO TUESDAY AS IT
APPROACHES. OTHERWISE EXPECT SEASONABLE RAIN CHANCES DUE TO SEA
BREEZE AND OTHER BOUNDARY INTERACTIONS. TEMPERATURES WILL REMAIN
NEAR NORMAL.

&&

.AVIATION...
TOWERING CU DEVELOPING ALONG THE INTERIOR OF THE PENINSULA OF
FLORIDA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD LATER THIS AFTERNOON...WITH ACTIVITY EXPECTED EARLIEST AT
THE SOUTHERN AND INLAND TERMINALS. STORMS WILL DRIFT TO THE
WEST-NORTHWEST INTO THE GULF BY EVENING BEFORE DIMINISHING AFTER
SUNSET. VARIABLE GUSTINESS AND MVFR CAN BE EXPECTED WITH
CONVECTION...WITH IFR POSSIBLE DUE TO HEAVY RAINFALL. WINDS WILL
REMAIN FROM THE EAST-SOUTHEAST THROUGH THE PERIOD.

&&

.MARINE...
WINDS 15 KNOTS OR LESS WITH SEAS 4 FEET OR LESS THROUGH THE
PERIOD. MAIN HAZARD WILL BE ISOLATED THUNDERSTORMS WHICH MAY
PRODUCE LOCALLY GUSTY WINDS AND ROUGH SEAS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS THROUGH THE PERIOD. ABUNDANT LOW LEVEL
MOISTURE WILL KEEP AFTERNOON RELATIVE HUMIDITY VALUES ABOVE
CRITICAL LEVELS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  93  77  93 /  20  40  20  30
FMY  74  94  75  93 /  20  40  20  30
GIF  73  93  74  93 /  10  30  10  20
SRQ  75  93  75  94 /  20  40  20  30
BKV  73  94  72  94 /  20  30  20  20
SPG  79  92  79  91 /  20  40  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...02/GARCIA
Hazardous weather outlook, Jul 6, 4:31 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 AM EDT SAT JUL 6 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-062145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
531 AM EDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT
THE AREA TODAY...WITH THE HIGHEST CHANCES CLOSER TO THE COAST. A
FEW STRONG TO SEVERE STORMS REMAIN A POSSIBILITY. THE MAIN HAZARDS
WILL CONTINUE TO BE HEAVY RAIN...STRONG WINDS...AND FREQUENT
LIGHTNING STRIKES.

...RIVER FLOOD IMPACT...
A FEW RIVERS REMAIN ABOVE FLOOD STAGE TODAY. ADDITIONAL RAINFALL
COULD EXACERBATE CONDITIONS AND CAUSE A FURTHER INCREASE IN WATER
LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING WILL BE THE MAIN
HAZARDS. SLIGHTLY LESS COVERAGE IS EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Manatee

When
July 6, 4:00 PM EST
Where
Manatee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 14-year-old Polk County boy swimming with his younger brother off the beach at the northern tip of Anna Maria Island disappeared Saturday afternoon, swept away by a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Manatee2013-07-0614FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479079.